Hail, Richland
- When
- May 5, 3:30 PM EST
- Where
- Richland County, 0.52 mi W of Shelby
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 40.880, -82.660
The post office reported penny size hail.
Showers and a few stronger thunderstorms developed along a stationary front draped across northern Ohio. Penny size hail was reported in Crawford, Richland, and Wayne Counties with one inch diameter hail reported in Stark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Showers and a few stronger thunderstorms developed along a stationary front draped across northern Ohio. Penny size hail was reported in Crawford, Richland, and Wayne Counties with one inch diameter hail reported in Stark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 2:22 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 322 PM EDT TUE MAY 5 2015 .SYNOPSIS... A STATIONARY FRONT ACROSS CENTRAL OHIO INTO SOUTHWEST PENNSYLVANIA WILL LIFT NORTH AS A WARM FRONT TONIGHT AND WEDNESDAY. HIGH PRESSURE OVER THE NORTHERN GREAT LAKES WILL MOVE SLOWLY SOUTHEAST TO THE NEW JERSEY COAST BY THURSDAY MORNING. LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE WESTERN GREAT LAKES TO JAMES BAY BY FRIDAY EVENING. A COLD FRONT TRAILING FROM THE LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE AREA SATURDAY NIGHT. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN TIER COUNTIES AND LAKE ERIE OVERNIGHT. THIS ACTIVITY IS JUST NORTH OF THE STATIONARY FRONT SOON TO BECOME A WARM FRONT. PRECIPITATION AMOUNTS ARE EXPECTED TO BE LIGHT IN THE SHOWERS AFFECTING THE REGION. THE WARM FRONT WILL MAKE SLOW PROGRESS NORTH OVERNIGHT AS MEAN WINDS ARE EXPECTED TO BE VERY LIGHT TONIGHT. SOUTHERN HALF OF THE FORECAST AREA WILL REMAIN IN THE WARM SECTOR OVERNIGHT AND TEMPERATURES WILL ONLY FALL INTO THE LOWER 60S FOR LOWS. TO THE NORTH OF THE BOUNDARY...LOOKING AT LOWS IN THE 50S. COOLER TEMPERATURES WILL BE IN NORTHWEST OHIO AS NORTHEAST FLOW DOWN THE SPINE OF THE LAKE REACHES LUCAS COUNTY. ADDED PATCHY DENSE FOG ACROSS THE ENTIRE FORECAST AREA AS TEMPERATURES DROP DOWN NEAR THE DEW POINT TEMPERATURES LATE TONIGHT. DEW POINTS SURGING INTO THE LOWER 60S ACROSS THE ENTIRE FORECAST AREA EXCEPT THE EXTREME NORTHWEST WHERE THEY ARE IN THE 50S. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... SURFACE BASED WARM FRONT WILL TAKE ITS GOOD OLD TIME MOVING NORTH OF THE AREA. STILL EXPECTING THE FRONT TO HANG AROUND AND EXTEND SOUTHEAST INTO THE EASTERN PORTIONS OF THE FORECAST AREA THROUGH THURSDAY MORNING. EVENTUALLY THE WARM FRONT AND ASSOCIATED MOISTURE WILL LIFT NORTH OF THE AREA BRINGING AN END TO THE THREAT FOR PRECIPITATION. FAIR WEATHER IS EXPECTED OVER MUCH OF THE AREA ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE EAST. ALL AREAS SHOULD BE PRECIPITATION FREE BY WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY NIGHT. A COLD FRONT WILL APPROACH FROM THE WEST AND COULD BRING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT IN THE WEST. EASTERN PORTIONS COULD BE UNDER THE INFLUENCE OF A WEAK TROUGH AND ASSOCIATED MOISTURE STREAMING NORTH OUT OF A STORM SYSTEM ON THE GULF COAST. MAIN THING IS THE FORECAST AREA REMAINS IN THE WARM SECTOR THROUGH THIS PERIOD. THIS MEANS WARM AIR ADVECTION WILL TAKE PLACE UNTIL THE COLD FRONT ARRIVES OVER THE WEEKEND. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE LONG TERM BEGINS ON SATURDAY WITH MODELS SHOWING A BROAD UPPER RIDGE ACROSS THE EASTERN THIRD OF THE COUNTRY WITH THE AXIS ACROSS NEW ENGLAND. BOTH THE GFS AND ECMWF SHOW A FAIRLY MOIST FLOW THROUGH THE MISSISSIPPI VALLEY INTO THE CENTRAL GREAT LAKES FOCUSED ALONG A STATIONARY FRONT FROM THE SOUTHERN PLAINS INTO THE CENTRAL LAKES. THROUGH SUNDAY AND INTO MONDAY THIS RIDGE BREAKS DOWN AS LOW PRESSURE MOVES THROUGH THE CENTRAL PLAINS INTO THE GREAT LAKES REGION. THE STATIONARY FRONT WILL LIFT NORTH INTO THE CENTRAL LAKES SUNDAY AND MONDAY. TUESDAY THE LOW WILL MOVE NORTH INTO CANADA AND WILL DRAG THE ASSOCIATED COLD FRONT THROUGH THE REGION. ON BALANCE THIS WILL CONTINUE THE MILD/WARM PATTERN ACROSS THE AREA THROUGH MONDAY ALTHOUGH INCREASED MOISTURE IN THE REGION WILL HELP IN THE DEVELOPMENT MAINLY DIURNAL CONVECTION. WILL HAVE CHANCE POPS MOST PERIODS...INCREASING TO LIKELY FOR THE TUESDAY OUTLOOK WITH THE PASSAGE OF THE COLD FRONT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... STATIONARY FRONT IS DRAPED ACROSS NORTHERN OHIO INTO NWRN PA AND REALLY HASNT MOVED TOO MUCH TODAY. BELIEVE THAT WITH THE HELP OF A LAKE BREEZE IT WILL BEGIN TO SLIP SOUTH THROUGH THE LATE AFTERNOON AND EVENING AND WILL BE CLOSER TO MFD-CAK LINE OR SO BY 12Z. ON BALANCE...THROUGH THE PERIOD EXPECT OCCASIONAL MVFR CONDITIONS THROUGH THE AFTERNOON AND EVENING MAINLY NORTH WITH THE AREA LOWERING INTO WIDESPREAD MVFR AND OCCASIONAL IFR THROUGH THE NIGHT. FOR THIS AFTERNOON AM CONCERNED WITH THE CLEARING AND HEATING ACROSS THE SOUTHERN COUNTIES FUELING THUNDERSTORM DEVELOPMENT SOMEWHERE ALONG THE CLOUDY/CLEAR BOUNDARY. HRRR DEVELOPED CONVECTION INTO NWRN OHIO AND POSSIBLY ALONG A LINE TO ZZV AREA. FOR NOW WILL HAVE VCTS IN FOR THE MID/LATE AFTERNOON NORTHWEST. OTHERWISE BEST CHANCE OF PRECIP WILL BE ACROSS THE NORTHERN TERMINALS IN BEST MOISTURE AND LIFT NORTH OF THE BOUNDARY. CONDITIONS IMPROVE FROM THE SOUTH WEDNESDAY. .OUTLOOK...EARLY MORNING BR POSSIBLE OVER THE NEXT SEVERAL DAYS. NON VFR POSSIBLE IN SHOWERS AS A FRONT APPROACHES LATE SATURDAY. && .MARINE... A WEAK COLD FRONT WILL MOVE SOUTH OF THE LAKE INTO CENTRAL OHIO THIS EVENING OR EARLY TONIGHT. THIS WILL TURN WINDS EAST TO NORTHEAST ON THE LAKE. THIS FLOW WILL LAST THROUGH WEDNESDAY NIGHT. THURSDAY WINDS WILL TURN SOUTHERLY AGAIN AS THE FRONT LIFTS NORTH OF THE LAKE AS A WARM FRONT. SOUTH TO SOUTHWEST FLOW WILL CONTINUE THROUGH SUNDAY. WIND SPEEDS WILL REMAIN FAIRLY LIGHT WITH 15 KNOTS OR LESS EXPECTED THROUGH THE PERIOD. WAVES GENERALLY 2 FEET OR LESS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...TK AVIATION...TK MARINE...TK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 434 AM EDT TUE MAY 5 2015 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-060845- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 434 AM EDT TUE MAY 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 89 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
4 hail. Local standard time, as filed.
The post office reported penny size hail.
The Sheriff reported penny size hail.
A trained weather spotter reported penny size hail.
Law enforcement reported quarter size hail in Brewster.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579920, 579921, 579922, 578725.